Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 348, NWS Norman, OK

July 20, 2000Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 20, 2000, 5:29 AM CDT for Grant County, Oklahoma. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 5:29 AM CDT (10:29 UTC)
Expired
Jul 20, 2000, 6:15 AM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 32 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:40 AM CDTThunderstorm WindWakita, OKPower poles were downed.
Jul 20, 5:45 AM CDTThunderstorm WindMedford, OKThe top of a grain storage bin was damaged.
Jul 20, 5:50 AM CDTThunderstorm Wind 57 MMedford, OKWind was measured by the Oklahoma mesonet.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
3018 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 201032
SVROKC
OKC053-201115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
529 AM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 615 AM CDT

* AT 529 AM CDT...DOPPLER RADAR INDICATED A BAND OF HIGH WINDS 
ASSOCIATED WITH SEVERE THUNDERSTORMS MOVING INTO NORTHWEST GRANT 
COUNTY. THE BAND OF HIGH WINDS AND ASSOCIATED STORMS WERE MOVING 
SOUTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE DEER CREEK...MANCHESTER...
  MEDFORD...RENFROW AND WAKITA

WIND GUSTS TO AT LEAST 65 MPH ARE LIKELY.

LAT...LON 3700 9808 3683 9809 3670 9747 3699 9746

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:55 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 20, 3:55 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 AM CDT THU JUL 20 2000

HERE WE GO AGAIN....  YET ANOTHER NIGHTTIME MCS HAS DEVELOPED OVER
KANSAS AND IT LOOKS LIKE IT WILL GRAZE THE NORTHEAST PART OF OUR
FORECAST AREA THIS MORNING.  MORE DEVELOPMENT IS LIKELY THIS
AFTERNOON NEAR WHATEVER BOUNDARIES MAY BE LYING ACROSS OUR NORTHERN
ZONES.  AND AGAIN... MORE MCS DEVELOPMENT IS LIKELY TONIGHT AND LATE
FRIDAY AS LOW-LEVEL UPSLOPE FLOW OVER THE HIGH PLAINS AND NORTHWEST
FLOW ALOFT CONTINUE.  THE DEVELOPMENT SHOULD SHIFT FARTHER SOUTH
EACH NIGHT AS A COLD FRONT EDGES SOUTHWARD AND MOVES THE LOW-LEVEL
FOCUS WITH IT.  STORMS TONIGHT COULD BE RATHER STRONG... SINCE THEY
WILL BE BACKED UP BY A RATHER STRONG - FOR JULY - SHORT WAVE.

PRECIPITATION WILL CONTINUE TO BE A POSSIBILITY THROUGH MUCH OF THE
EXTENDED PERIODS... AS A SERIES OF SHORT WAVES DRIFT THROUGH THE
NORTHWEST/NORTHERLY FLOW ALOFT... AND MOISTURE REMAINS IN PLACE.

TEMPERATURES WILL BE QUITE HOT AGAIN TODAY OVER MOST OF OUR FORECAST
AREA... BUT THE TREND WILL BE DOWN AS COOLER AIR AND MORE CLOUD
COVER BEGIN TO COVER OKLAHOMA AND NORTH TEXAS.  EVEN WICHITA FALLS
SHOULD STAY BELOW 100 DEGREES ON SATURDAY.

THE WIND FORECAST WILL BE EXTREMELY DIFFICULT... DUE TO THE VARIOUS
BOUNDARIES THAT WILL ROAM THE REGION OVER THE NEXT SEVERAL DAYS.
BEST GUESS WAS A COMPROMISE BETWEEN THE ETA AND AVN... EXCEPT FOR
THIS MORNING... WHERE A FEW AREAS WILL BE INFLUENCED BY MESOSCALE
FEATURES THAT THE MODELS HAVE NOT NOTICED.

FCSTID = 23 = CMS

OKC   98  72  92  68 /  30  40  40  40
HBR  104  72  95  68 /  20  40  30  40
SPS  106  76 100  72 /  10  20  20  30
GAG   97  68  88  64 /  30  60  40  40
PNC   96  71  88  65 /  60  60  60  40
DUA  101  75  96  71 /  10  20  20  30

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:58 AM CDTSevere Thunderstorm WarningOUNKay62 min
Jul 20, 7:09 AM CDTSevere Thunderstorm WarningOUNPayne51 min
Jul 20, 7:26 AM CDTSevere Thunderstorm WarningOUNLincoln49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.